Georgia, 2025

Drought in Georgia, September 23 to 30, 2025

September 23 to 30, 2025 · NWS FFC · 1 event in 1 county or zone

The lack of tropical season precipitation and the persistent dry conditions produced short-term drought conditions over west central Georgia. The widening short-term rainfall deficits resulted in quickly expanding drought conditions over Harris County in late September, with the Drought Monitor's D2 Severe Drought conditions first introduced on September 23.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The lack of tropical season precipitation and the persistent dry conditions produced short-term drought conditions over west central Georgia. The widening short-term rainfall deficits resulted in quickly expanding drought conditions over Harris County in late September, with the Drought Monitor's D2 Severe Drought conditions first introduced on September 23. Though the Severe Drought area remained nearly status quo through the end of the month, in the first few weeks of October, they had expanded to include portions of the Atlanta Metro area.

In total, September yielded 0.10 to 7 inches of rain over the state, with the highest amounts over the Northeast Georgia Mountains. South of a line from Buchanan to Alpharetta to Homer, rainfall amounts were under 1.5 inches, or 2 to 50 percent of normal.

The drought persisted and expanded through October over north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 22, 6:39 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 22, 6:39 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
739 PM EDT Mon Sep 22 2025

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 207 PM EDT Mon Sep 22 2025

Key Messages

 - Isolated thunderstorms expected in northwest Georgia through 9
   PM this evening.

 - Areas of dense fog could occur in east central Georgia between
   4 AM and 9 AM.

 - Warmer on Tuesday, with afternoon high temperatures running 6
   to 12 degrees above seasonal averages.

This Evening and Overnight:

A shortwave moving through Tennessee and Kentucky will continue to
generate scattered thunderstorm activity. Some of these storms could
spill over into far northwest Georgia (Dade, Walker, Chattooga,
Catoosa and Whitfield Counties) through 9 PM this evening. The wave
should be lifting northwards as any storms move towards Georgia and
this should keep the most favorable conditions for convection across
portions of Tennessee. That said an isolated strong storm with winds
gusts near 40 mph can't be ruled out.

Sunset and the loss of diurnal heating will bring any shower and
thunderstorm activity in north Georgia to an end this evening. This
will leave the region with fair skies and calm winds for the
overnight period. Areas of dense fog will be possible in east
central Georgia between 4 AM and 9 AM, where a sea breeze should
advect in higher surface dewpoints this evening. There is a low
chance (25%) that some of this fog could impact Macon Tuesday
morning. There is a 35% chance that we will need to issue a Dense
Fog Advisory for a portion of east central Georgia. Elsewhere in the
state some patchy dense fog could occur in the river valleys or
around the larger lakes, but it should be less widespread.

For Tuesday:

Isolated non severe thunderstorms are expected along and north of
Interstate 85 between 3 PM and 9 PM Tuesday. Where convection
develops it will need to survive and pull energy from a marginal
environment. Poor mid level (700-500 mb) lapse rates will lead to
narrow CAPE profiles and should limit updraft strength and lightning
intensity. Peak MUCAPE values should only be in the 500 to 1000 J/kg
range. Wind shear will be nonexistent and this should hinder the
ability of storms to organize and maintain themselves. Thus at this
time we don't expect much more than a few lighting strikes and
isolated downburst wind gusts near 35 mph.

Heights (500 mb) and 850 mb temperatures will both inch upward in
Georgia on Tuesday. Afternoon high temperatures should respond to
these changes by rising by 1 to 4 degrees compared to today's
values. Widespread temps in the low 90s are expected in central
Georgia (Macon & Columbus), while north Georgia will get a mix of
upper 80s and lower 90s. These readings will be anomalous for late
September, coming in at 6 to 12 degrees above seasonal averages.

Albright

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 207 PM EDT Mon Sep 22 2025

Key Messages:

 - Numerous showers and storms late Wed through Fri as a cold
   front moves through the region. Locally heavy rainfall in N GA.

 - Above normal temperatures on Wednesday, returning to around
   normal for the rest of the week and over the weekend.

Wednesday will start off with continued hot, humid, and rain-free
conditions, aside from some isolated afternoon showers or storms
in NW Georgia. High temperatures will again be in the upper 80s
to low 90s, with heat index values in the low to mid 90s in north
GA, and upper 90s in central GA.

A large shift in the pattern will start to take place late
Wednesday as a potent stacked low moves into the Midwest and Ohio
Valley. From Wednesday night through Thursday, significant
moisture advection downstream of the low will spread across
Georgia, with PWAT values rising from 1.4" to around 1.8-2.1".
This will support multiple rounds of showers and thunderstorms
across the area through most of Friday, before a cold front
associated with the low pushes through late Friday. While
confidence in the overall synoptic setup during this time is
medium to high, details on the mesoscale setup will need to be
monitored as we get closer to the event. Some strong storms will
be possible, but widespread severe weather is not expected at
this time. Total rainfall amounts for Thu/Fri look to generally
be in the 0.5-1.5" across the area, with the higher end of that
range in north GA. There will be localized amounts higher than
this, with up to 4" possible in the hardest hit areas across
north GA. Very dry antecedent conditions will help mitigate most
flooding concerns, however there is an isolated risk for flash
flooding in the urban and higher terrain areas of north GA.

After the front passes through late Friday, the consensus
ensemble guidance continues to show drier and cooler air dropping
across the region for the upcoming weekend. It is worth
mentioning that some model solutions have a mid-level low cutting
off over the region and drifting back west/southwest, which would
bring the moisture back into the region and support decent rain
chances. However, these solutions appear very unlikely at this
time. So, for the upcoming weekend we can expect mostly dry
conditions with only slight chances (10%) for afternoon showers.
High temperatures would be in the upper 70s to low 80s in north
GA, and mid to upper 80s in central GA, with overnight lows in
the low to mid 60s.

Culver

&&

.AVIATION...
(00Z TAFS)
Issued at 735 PM EDT Mon Sep 22 2025

Skies are beginning to clear and should stay that way overnight
before the cu field forms again tomorrow afternoon ~15-17z. There
is a low chance of isolated TSRA tomorrow afternoon but not high
enough to put it in the TAF. Will keep an eye on it through the
overnight. Winds shift to the SW ~12-13z tomorrow morning before
switching back to the SE overnight tomorrow.

MCN does have a chance to see fog in the morning tomorrow as low
clouds coming in from the southeast infringe upon the site.

//ATL Confidence...00Z Update...
High confidence on all elements.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  87  66  90 /   0  10   0  10
Atlanta         68  89  70  91 /   0  20   0  10
Blairsville     61  80  62  81 /  10  40  10  40
Cartersville    68  90  68  91 /   0  20   0  20
Columbus        68  93  69  94 /   0  10   0  10
Gainesville     65  87  68  89 /   0  20   0  20
Macon           66  90  68  93 /   0  10   0   0
Rome            68  90  69  91 /  10  20  10  30
Peachtree City  65  90  67  91 /   0  20   0  10
Vidalia         68  92  69  94 /   0  10   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....Culver
AVIATION...Hernandez
Hazardous weather outlook, Sep 22, 9:19 PM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1019 PM EDT Mon Sep 22 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1019 PM EDT Mon Sep 22 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

Patchy dense fog could develop in east central Georgia between 4
AM and 9 AM Tuesday

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms are expected Tuesday afternoon and
evening across northern Georgia.

Scattered to numerous showers and thunderstorms are expected late
Wednesday through Friday. Severe weather is not anticipated,
though a few stronger storms could be capable of producing periods
of heavy rain, frequent lightning, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Harris

When
September 23, 12:00 AM EST to September 30, 12:00 AM EST
Where
Harris forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -84.909 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296027.